Alert archive / Iowa / Wind Chill Advisories in 2010

Wind Chill Advisory 9, NWS Des Moines, IA

January 1, 201031 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 1, 2010, 2:24 PM CST for 31 counties in Iowa. It took effect at Jan 1, 2010, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2010, 2:24 PM CST (20:24 UTC)
In effect from
Jan 1, 2010, 6:00 PM CST
Expired
Jan 2, 2010, 9:00 AM CST
In force
15 hr
Issued by
NWS Des Moines, IA
All 31 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:35 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 1, 11:35 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CST FRI JAN 1 2010

.UPDATED AVIATION DISCUSSION 01/18Z.

.SHORT TERM /TODAY/...

ARCTIC HIGH PRESSURE BUILDING SOUTH TODAY WILL CONTINUE THE TREND
TOWARD MUCH COLDER TEMPERATURES FOR THE REMAINDER OF NEW YEARS DAY.
NOTHING CHANGES NEW YEARS DAY...YOU TOO...CAN SING IT. SUBJECTIVE
SURFACE ANALYSIS SHOWS WEAK LEE SIDE TROUGHING OVER SOUTHEAST
WYOMING AT 06Z...A WEAK UPPER LEVEL DISTURBANCE AT H700...COUPLED
WITH SOME WEAK FRONTOGENETICAL FORCING BETWEEN 12 AND 18Z THIS AM
SHOULD RESULT IN A PERIOD OF LIGHT SNOW OVER THE SOUTHWEST. THOUGH
MOISTURE PROFILES REMAIN RATHER MEAGER...THE COLD AIR ARRIVING
SHOULD BE ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OVER THE SOUTHWEST
REACHES OF THE FORECAST AREA. COUPLED WITH SNOW RATIOS APPROACHING
17:1 FOR THE MORNING HOURS...AND A TRACE TO 0.5 INCHES (MAX) IS
POSSIBLE OVER THE SOUTHWEST THIRD OF THE AREA. THE METRO MAY RECEIVE
A BIT MORE THAN A TRACE...ENOUGH TO DUST THE SIDEWALK. H850 COLD AIR
ADVECTION WILL REMAIN FOR THE ENTIRE DAY WITH TEMPS SLIDING OFF FROM
-8C SOUTH TO -16C NORTH AT 12Z TO -13C SOUTH TO -18C NORTH BY 00Z.
THOUGH SOME SUN MAY RETURN BY LATE AFTERNOON...LITTLE RISE IN TEMP
IS EXPECTED DUE TO THE BULK OF THE DAY BEING PARTLY SUNNY TO CLOUDY.
AS THE HIGH PINCHES SOUTHWARD DURING THE LATE MORNING HOURS...A
PERIOD OF STRONGER MIXING WILL OCCUR FROM LATE MORNING THROUGH
AFTERNOON. THIS WILL RESULT IN SOME WIND GUSTS TO OVER 20 MPH AND
MAINTAIN QUITE A CHILL IN THE AIR. WILL ALLOW THE WC.Y ADVISORY TO
EXPIRE AT 9 AM AS VALUES WILL GENERALLY REMAIN ABOVE CRITERIA FOR
THE BALANCE OF THE DAYLIGHT HOURS.

.LONG TERM /TONIGHT THROUGH THURSDAY/...

LARGE ARCTIC HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER
ACRS IOWA DURING THE LONG TERM PERIOD.  SUBSIDENCE WILL INCREASE
QUICKLY THIS EVENING ON BACKSIDE OF DEPARTING SYSTEM WITH RAPID
CLEARING IN THE EVENING.  WITH NO CLOUDS...LIGHT NORTH WINDS AND
AMPLE ARCTIC AIR...OVERNIGHT LOWS SHOULD DROP TO WELL BELOW ZERO IN
CENTRAL IOWA.  READINGS OF -20 OR LOWER ARE EXPECTED IN OUR FAR
NORTHWEST OVER THE DEEP SNOWPACK AND CLOSER TO THE CENTER OF THE
HIGH.  IT IS LIKELY THAT WIND CHILL HEADLINES WILL BE NEEDED ONCE
AGAIN AS TEMPS PLUMMET AND WINDS PUSH VALUES FROM 20 TO 35 BELOW
ZERO IN MUCH OF THE CWA.  DESPITE RELATIVELY SUNNY SKIES ON
SATURDAY...LITTLE REBOUND IN TEMPS IS EXPECTED WITH READINGS BELOW
ZERO FOR DAYTIME HIGHS ACRS THE NORTHERN HALF OF THE AREA.  WL
LIKELY BEGIN TO SEE SOME INCREASE IN CLOUDS IN THE WEST BY AFTERNOON
AS THE NEXT IN A SERIES OF WAVES DROPS THROUGH THE PLAINS.  WILL SEE
SOME DECENT QG FORCING AND ISENTROPIC LIFT IN OUR FAR WEST BY
SATURDAY NIGHT AND LIKELY WL SEE SOME LIGHT SNOW OR FLURRIES GRAZING
OUR WEST DURING THE OVERNIGHT INTO SUNDAY MORNING.  AT THIS POINT...
ACCUMULATIONS WOULD BE RATHER LIGHT IN LOCATIONS THAT DO SEE THE
SNOW.  HOWEVER...THE NORTHEAST HALF OF THE CWA SHOULD REMAIN NEARLY
CLOUD FREE DURING THIS TIME WITH TEMPERATURES AGAIN PLUMMETING ON
SATURDAY NIGHT WITH LIGHT WINDS AND STRONG RADIATIONAL COOLING.
LITTLE CHANGE IS FORESEEN INTO EARLY NEXT WEEK WITH THE RIDGE AXIS
SITTING ACRS CENTRAL IA WITH AMPLE ARCTIC AIR TO KEEP TEMPERATURES
WELL BELOW NORMAL.

WILL HAVE TO WATCH A SYSTEM TOWARD THE MIDDLE OF NEXT WEEK THE DROPS
OUT OF CANADA AND INTENSIFIES ACRS THE CENTRAL US.  BOTH GFS AND
EURO PRODUCE SOME SNOW ACRS IA ON WEDNESDAY FOLLOWED BY ANOTHER VERY
COLD SHOT OF ARCTIC AIR.  WELCOME TO THE NEW YEAR!!

&&

.AVIATION...
01/18Z...ARCTIC HIGH PLOWING DOWN ON A NORTHERLY WIND AT 10-15 KTS
WILL BRING CLEARING CONDITIONS TO THE TAF LOCATIONS.  TIMING ON THE
THE CONDITIONS BECOMING VFR IS ROUGHLY BY 21Z FOR KFOD/KALO...BY 00Z
AROUND KDSM AND BY 03Z FOR KOTM.  A NORTH WIND AROUND 10 KTS WILL
MAINTAIN ITSELF OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...COGIL
Hazardous weather outlook, Jan 1, 2:24 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CST FRI JAN 1 2010

IAZ044>050-057>062-070>075-081>086-092>097-022030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
224 PM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. VERY COLD TEMPERATURES
TONIGHT COMBINED WITH A NORTH WIND AT 10 TO 15 MPH WILL PRODUCE
WIND CHILL VALUES FROM 20 TO 30 BELOW NORTH OF INTERSTATE 80 IN
THE ADVISORY AREA WITH WIND CHILL VALUES AROUND 20 BELOW FROM THE
MISSOURI BORDER TO THE INTERSTATE 80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA THROUGH 9 AM
SATURDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.  TEMPERATURES WILL BE
BITTERLY COLD FOR A PROLONGED PERIOD. LOWS WILL FREQUENTLY BE
BELOW ZERO THROUGH EARLY NEXT WEEK WITH A LIGHT TO MODERATE
NORTHWEST WIND. WIND CHILL READINGS MAY DIP INTO THE TEENS AND
20S BELOW ZERO AT TIMES AND ADDITIONAL WIND CHILL ADVISORIES MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-022030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
224 PM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS. NEAR RECORD LOW TEMPERATURES WILL OCCUR IN THE
WARNING AREA TONIGHT AND THE BRUTALLY COLD TEMPERATURES COMBINED
WITH A NORTH WIND AT 10 TO 15 MPH WILL PRODUCE WIND CHILL VALUES
FROM 35 TO 40 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA THROUGH 9 AM
SATURDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.  ARCTIC HIGH PRESSURE
WILL CONTINUE TO BE PART OF THE WEATHER STORY INTO NEXT WEEK AND
ADDITIONAL WIND CHILL ADVISORIES OR WARNINGS WILL LIKELY BE
NEEDED THROUGH THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:24 PM CSTWind Chill WarningDMXBlack Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more19 hr

Nearby

Wind Chill Advisories in Iowa, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.